The hemophagocytic syndrome is characterized by an association of fever, hepato-splenomegaly and hemophagocytosis (macrophagic activation) in organs such as the bone marrow and a high ferritin level. Hemophagocytic syndrome is associated with a variety of viral, bacterial, fungal and parasitic infections, as well as collagen-vascular diseases and malignancies . Hemophagocytic syndrome is known to be a life-threatening but very rare complication of Hodgkin's lymphoma [2,3]. Hemophagocytic syndrome has also been described among HIV patients during primary or late infection [4,5]. We describe two cases of hemophagocytic syndrome occurring after highly active antiretroviral therapy (HAART) initiation. Both patients were antiretroviral therapy naive, starting HAART with a low CD4 count, and, within 1 week, developed a severe hemophagocytic syndrome revealing Hodgkin's lymphoma in bone marrow biopsy (BMB).
In August 2005, a 45-year-old man was diagnosed with Pneumocystis jiroveci pneumonia (PJP) and HIV infection. His CD4 cell count was 13/μl. He was treated with trimethoprim-sulfamethoxazole (TMP-SMX) and prednisone. HAART (Tenofovir–Lamivudine–Efavirenz) was initiated subsequently. Six days later, the patient was hospitalized with severe dyspnoea and high fever (39 °C). Because of high suspicion of PJP relapse, he received TMP-SMX and prednisone. As the prednisone doses were tapered, the fever relapsed (40 °C), and he developed severe pancytopenia [haemoglobin (Hb) = 86 g/l, white blood cell count (WBC) = 0.5 g/l, platelets = 22 g/l], acute renal failure, coagulopathy [international normalized ratio (INR) = 2.91], and hepatitis [alanine aminotransferase (ALT) = 141 U/l]. HAART and TMP-SMX were stopped. An intensive infectious screening along with broad spectrum antibiotic therapy and methylprednisolone (1.8 mg/kg/day) were started. A cerebro-thoraco-abdominal computed tomography (CT) scan as well as bronchoalveolar lavage were non-conclusive. Neither hepatitis A (HAV), B (HBV) or C (HCV) specific antibodies, nor serum Cryptococcus neoformans antigen were detected. Polymerase chain reaction (PCR) amplification for parvovirus B19, CMV, HHV8 and HHV6 genes in blood were all negative. PCR amplification for Epstein–Barr virus (EBV) genome was positive (901 000 copies/160 0000 leucocytes). Ferritin blood level was 61 300 μg/l leading to the suspicion of hemophagocytic syndrome. BMB confirmed the hemophagocytic syndrome and revealed a diffuse interstitial infiltration by an EBV-associated classical Hodgkin's lymphoma. Dexamethasone (20 mg/day) was started 30 days after HAART initiation along with an ABVD-regimen chemotherapy (Doxorubicin, Bleomycin, Vinblastine and Dacarbazine). Central nervous system alteration progressed despite haematological and respiratory improvements. Palliative care was installed and the patient died. Autopsy revealed retroperitoneal haemorrhage, HIV-encephalopathy along with leukoencephalopathy and several cortical/sub-cortical infarcts. Postmortem BMB confirmed the hemophagocytic syndrome but did not show any residual Hodgkin's lymphoma cells.
On October 2005, a 40-year-old HIV-positive man consulted his HIV specialist for fatigue and weight loss. His CD4 cells count was 94/μl. HAART was initiated (Tenofovir–Lamivudine–Efavirenz). Four days later, he was hospitalized with high fever (39.5 °C), a blood pressure of 112/60 mmHg and a respiratory rate of 22 beats/min. He presented severe pancytopenia (Hb = 65 g/l, WBC = 1.4 g/l, platelets = 26 g/l), acute renal failure (creatinin level = 389 μmol/l), inflammatory syndrome (C-reactive protein = 219 mg/l), INR = 1.7, hepatitis (ALT = 353 U/l), lactate dehydrogenase = 497 U/l, and elevated ferritin (14 795 μg/l). Broad spectrum antibiotic therapy was intiated. A cerebro-thoraco-abdominal CT scan showed hepato-splenomegaly and diffuse lymphadenopathies. HAV, HBV and HCV specific antibodies and serum Cryptococcus neoformans antigen were not detected. PCR amplification was positive for EBV genome (9191 copies/160 000 leucocytes). BMB was performed 6 days after HAART initiation and showed an EBV-associated classical Hodgkin's lymphoma, along with hemophagocytic syndrome. HAART was interrupted and prednisone (1,5 mg/kg/d) was started. ABVD-regimen chemotherapy was initiated upon diagnosis of Hodgkin's lymphoma. The patient has had a favourable outcome after 30 months with a good immune restoration while continuing HAART.
Both patients meet the criteria for hemophagocytic syndrome . Signs and symptoms in Hodgkin's lymphoma are unspecific, and are often thought to be HIV related [7–9]. HAART appears to have either accelerated the course of Hodgkin's lymphoma and/or triggered hemophagocytic syndrome, suggesting an immune restoration inflammatory syndrome (IRIS) type reaction. AIDS-related malignancies such as lymphoma, Kaposi's sarcoma, and Castleman disease have been associated with IRIS [7,10,11]. Hemophagocytic syndrome has so far not been largely acknowledged as an IRIS-related event. Huang et al. reported the first fatal case of hemophagocytic syndrome shortly after HAART initiation (Table 1). In their case, no malignancy was identified by BMB or lymph node biopsy. Fatal outcome in two out of three cases appears to be strongly related to the delay in the diagnosis of hemophagocytic syndrome by BMB and efficient therapy (steroids and chemotherapy) after HAART initiation. In the context of high fever and pancytopenias after HAART initiation, not only opportunistic infections, but also hemophagocytic syndrome should be excluded by BMB. Unlike most previously described IRIS-related events, prompt diagnosis of hemophagocytic syndrome, as well as the rapid initiation of steroids, is life-saving. The role of EBV combined with the HAART regimen as potential triggers of hemophagocytic syndrome in the context of Hodgkin's lymphoma still deserves further observations.
1. Fisman DN. Hemophagocytic syndromes and infection. Emerg Infect Dis 2000; 6:601–608.
2. Dawson L, den Ottolander GJ, Kluin PM, Leeksma O. Reactive hemophagocytic syndrome as a presenting feature of Hodgkin's disease. Ann Hematol 2000; 79:322–326.
3. Kojima H, Takei N, Mukai Y, Hasegawa Y, Suzukawa K, Nagata M, et al
. Hemophagocytic syndrome as the primary clinical symptom of Hodgkin's disease. Ann Hematol 2003; 82:53–56.
4. Castilletti C, Preziosi R, Bernardini G, Caterini A, Gomes V, Calcaterra S, et al
. Hemophagocytic syndrome in a patient with acute human immunodeficiency virus infection. Clin Infect Dis 2004; 38:1792–1793.
5. Sproat LO, Pantanowitz L, Lu CM, Dezube BJ. Human immunodeficiency virus-associated hemophagocytosis with iron-deficiency anemia and massive splenomegaly. Clin Infect Dis 2003; 37:E170–E173.
6. Emmenegger U, Schaer DJ, Larroche C, Neftel KA. Haemophagocytic syndromes in adults: current concepts and challenges ahead. Swiss Med Wkly 2005; 135(21–22):299–314.
7. French MA, Price P, Stone SF. Immune restoration disease after antiretroviral therapy. AIDS 2004; 18:1615–1627.
8. Dean GL, Williams DI, Churchill DR, Fisher MJ. Transient clinical deterioration in HIV patients with Pneumocystis carinii pneumonia after starting highly active antiretroviral therapy: another case of immune restoration inflammatory syndrome. Am J Respir Crit Care Med 2002; 165:1670.
9. Koval CE, Gigliotti F, Nevins D, Demeter LM. Immune reconstitution syndrome after successful treatment of Pneumocystis carinii
pneumonia in a man with human immunodeficiency virus type 1 infection. Clin Infect Dis 2002; 35:491–493.
10. DeSimone JA, Pomerantz RJ, Babinchak TJ. Inflammatory reactions in HIV-1-infected persons after initiation of highly active antiretroviral therapy. Ann Intern Med 2000; 133:447–454.
11. Shelburne SA, Montes M, Hamill RJ. Immune reconstitution inflammatory syndrome: more answers, more questions. J Antimicrob Chemother 2006; 57:167–170.
12. Huang DB, Wu JJ, Hamill RJ. Reactive hemophagocytosis associated with the initiation of highly active antiretroviral therapy (HAART) in a patient with AIDS. Scand J Infect Dis 2004; 36(6–7):516–519.